A Hamiltonian structure of the Isobe-Kakinuma model for water waves. (English) Zbl 1481.76044

Summary: We consider the Isobe-Kakinuma model for water waves, which is obtained as the system of Euler-Lagrange equations for a Lagrangian approximating Luke’s Lagrangian for water waves. We show that the Isobe-Kakinuma model also enjoys a Hamiltonian structure analogous to the one exhibited by V. E. Zakharov on the full water wave problem and, moreover, that the Hamiltonian of the Isobe-Kakinuma model is a higher order shallow water approximation to the one of the full water wave problem.


76B15 Water waves, gravity waves; dispersion and scattering, nonlinear interaction
35Q35 PDEs in connection with fluid mechanics
70H05 Hamilton’s equations
Full Text: DOI arXiv


[1] Boussinesq, J., Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond, J. Math. Pure Appl., 17, 55-108 (1872) · JFM 04.0493.04
[2] Craig, W., On the Hamiltonian for water waves, RIMS Kôkyûroku No., 2038, 98-114 (2017)
[3] Craig, W.; Groves, MD, Hamiltonian long-wave approximations to the water-wave problem, Wave Motion, 19, 367-389 (1994) · Zbl 0929.76015
[4] Craig, W.; Groves, MD, Normal forms for wave motion in fluid interfaces, Wave Motion, 31, 21-41 (2000) · Zbl 1074.76553
[5] Craig, W.; Guyenne, P.; Kalisch, H., Hamiltonian long-wave expansions for free surfaces and interfaces, Commun. Pure Appl. Math., 58, 1587-1641 (2005) · Zbl 1151.76385
[6] Craig, W.; Guyenne, P.; Nicholls, DP; Sulem, C., Hamiltonian long-wave expansions for water waves over a rough bottom, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 461, 839-873 (2005) · Zbl 1145.76325
[7] Craig, W.; Guyenne, P.; Sulem, C., A Hamiltonian approach to nonlinear modulation of surface water waves, Wave Motion, 47, 552-563 (2010) · Zbl 1231.76028
[8] Craig, W.; Guyenne, P.; Sulem, C., Hamiltonian higher-order nonlinear Schrödinger equations for broader-banded waves on deep water, Eur. J. Mech. B Fluids, 32, 22-31 (2012) · Zbl 1258.76035
[9] Craig, W.; Sulem, C., Numerical simulation of gravity waves, J. Comput. Phys., 108, 73-83 (1993) · Zbl 0778.76072
[10] Iguchi, T., A shallow water approximation for water waves, J. Math. Kyoto Univ., 49, 13-55 (2009) · Zbl 1421.76020
[11] Iguchi, T., Isobe-Kakinuma model for water waves as a higher order shallow water approximation, J. Differ. Equ., 265, 935-962 (2018) · Zbl 1390.35272
[12] Iguchi, T., A mathematical justification of the Isobe-Kakinuma model for water waves with and without bottom topography, J. Math. Fluid Mech., 20, 1985-2018 (2018) · Zbl 1419.76087
[13] Isobe, M., A proposal on a nonlinear gentle slope wave equation, Proc. Coast. Eng. Jpn. Soc. Civ. Eng., 41, 1-5 (1994)
[14] Isobe, M.: Time-dependent mild-slope equations for random waves. In: Proceedings of 24th International Conference on Coastal Engineering, ASCE, pp. 285-299 (1994)
[15] Kakinuma, T.: [title in Japanese]. In: Proceedings of Coastal Engineering, Japan Society of Civil Engineers, vol. 47, pp. 1-5 (2000) (Japanese)
[16] Kakinuma, T., A Set of Fully Nonlinear Equations for Surface and Internal Gravity Waves. Coastal Engineering V: Computer Modelling of Seas and Coastal Regions, 225-234 (2001), Southampton: WIT Press, Southampton
[17] Kakinuma, T., A Nonlinear Numerical Model for Surface and Internal Waves Shoaling on a Permeable Beach. Coastal Engineering VI: Computer Modelling and Experimental Measurements of Seas and Coastal Regions, 227-236 (2003), Southampton: WIT Press, Southampton
[18] Lannes, D.: The water waves problem. Mathematical analysis and asymptotics. In: Mathematical Surveys and Monographs, vol. 188. American Mathematical Society, Providence (2013) · Zbl 1410.35003
[19] Luke, JC, A variational principle for a fluid with a free surface, J. Fluid Mech., 27, 395-397 (1967) · Zbl 0146.23701
[20] Mei, CC; Le Méhauté, B., Note on the equations of long waves over an uneven bottom, J. Geophys. Res., 71, 393-400 (1966)
[21] Miles, JW, On Hamilton’s principle for surface waves, J. Fluid Mech., 83, 153-158 (1977) · Zbl 0377.76014
[22] Murakami, Y.; Iguchi, T., Solvability of the initial value problem to a model system for water waves, Kodai Math. J., 38, 470-491 (2015) · Zbl 1328.35175
[23] Nemoto, R.; Iguchi, T., Solvability of the initial value problem to the Isobe-Kakinuma model for water waves, J. Math. Fluid Mech., 20, 631-653 (2018) · Zbl 1458.76015
[24] Zakharov, VE, Stability of periodic waves of finite amplitude on the surface of a deep fluid, J. Appl. Mech. Tech. Phys., 9, 190-194 (1968)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.